Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Paducah, KY

January 4, 1997Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jan 4, 1997, 5:26 PM CST for Bollinger County, Cape Girardeau County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 1997, 5:26 PM CST (23:26 UTC)
Expired
Jan 4, 1997, 6:00 PM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 5:45 PM CSTThunderstorm Wind 52Dongola, MO
Jan 4, 5:45 PM CSTHail 1Dongola, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS1 KPAH 042328 RRA
SVRPAH
MOC017-031-050000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CST SAT JAN 4 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSOURI
 
   ...BOLLINGER COUNTY...SOUTHERN CAPE GIRARDEAU COUNTY
 
A SEVERE THUNDERSTORM IS EXPECT TO PASS THROUGH OR NEAR GLENNON AND
WHITEWATER BETWEEN 535 PM AND 545 PM CST. AT 525 PM DOPPLER RADAR AT
PADUCAH INDICATED A SEVERE THUNDERSTORM 30 MILES WEST OF CAPE GIRARDEAU
NEAR ZALMA.
 
THE STORM WAS MOVING TO THE EAST-NORTHEAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
KEYSOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:18 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 4, 12:18 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CST SAT JAN 4 1997

17Z SURFACE CHART SHOWS LOW PRESSURE OVER CENTRAL IOWA WITH COLD FRONT
EAST OF COU...TBN AND EXTENDING INTO NW ARKANSAS. VISIBLE LOOP SHOWS
CONSIDERABLE CLOUDS...BUT A FEW BREAKS NOTED IN ARKANSAS. WATER VAPOR
LOOP SHOWS WELL DEFINED S/WV HEADING EAST ACROSS THE SOUTHERN PLAINS.
ADAP LIS ARE NEAR -2...BUT CAP STILL ABOUT 3 DEGREES. FORECAST ISSUES
TO ADDRESS INCLUDE TSTMS THIS EVENING...THEN TEMPERATURE TREND BEHIND
FRONT THROUGH SUNDAY.

MODELS FAIRLY SIMILAR THROUGH THIS FCST CYCLE. COLD FRONT WILL MOVE
EAST THROUGH THE FA THIS EVENING. STRENGTHENING WIND FIELDS INTO THE
EVENING. UVV'S WILL BE ENHANCED AS JET MOVES ACROSS THE REGION INVOF
THE FRONT BELOW. THIS WITH LIS 0 TO -3 MEANS THUNDERSTORMS LIKELY.
IT WILL TURN COLDER TONIGHT AS 8H TEMPS DROP AT LEAST 10 DEG OVERNIGHT.
WRAP AROUND MOISTURE SHOULD KEEP CLOUDS AROUND...BUT BREAKS EXPECTED
AS MID-LEVEL DRY PUNCH MIXES IN. GUIDANCE NOS FAIRLY CLOSE.
>
1000/850 MB THICKNESS 24/36 HOURS LOWER THROUGH THE DAY SUNDAY.
EXPECT TEMPERATURES TO GO NOWHERE WITH GOOD COLD AVECTION THROUGH
THE DAY. CYCLONIC FLOW PERSISTS WITH LOW TROP MOISTURE WRAPPING
AROUND CLOSED OFF 5H SYSTEM OVER GREAT LAKES SUNDAY. SOUTHERN EXTENT
OF THIS MOISTURE INTO THE FA...AND SHOULD BE PARTLY TO MOSTLY CLOUDY.

ZONE               LOWS          HIGHS         POPS
WRN KY PAH         LOWER 40S     LOWER 40S      6-
WRN KY HOP         MIDDLE 40S    MIDDLE 40S     7-
SRN IL             AROUND 40     AROUND 40      6-
SE MO              UPPER 30S     AROUND 40      6-
SW IN              LOWER 40S     LOWER 40S      7-

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:42 PM CSTSevere Thunderstorm WarningPAHWayne48 min
Jan 4, 4:53 PM CSTSevere Thunderstorm WarningPAHPerry37 min
Jan 4, 5:48 PM CSTSevere Thunderstorm WarningPAHCape Girardeau42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.